Alert archive / Florida / Flood Watches in 2012

Flood Watch 4, NWS Miami, FL

June 1, 20127 counties in Florida

NWS Miami, FL issued this flood watch at Jun 1, 2012, 4:49 AM EDT for 7 counties in Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2012, 4:49 AM EDT (08:49 UTC)
Expired
Jun 1, 2012, 8:09 PM EDT
In force
15 hr
Issued by
NWS Miami, FL
Flood severity
None

Counties Broward County, FL, Collier County, FL, Glades County, FL, Hendry County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 82 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WGUS62 KMFL 010849
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIAMI FL
449 AM EDT FRI JUN 1 2012

...FLOOD WATCH ISSUED FOR ALL OF SOUTH FLORIDA THROUGH MIDNIGHT...

FLZ063-066>075-168-172>174-020400-
/O.NEW.KMFL.FA.A.0004.120601T0849Z-120602T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
449 AM EDT FRI JUN 1 2012

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLOOD WATCH FOR SOUTH FLORIDA...INCLUDING THE FOLLOWING
  AREAS...COASTAL BROWARD...COASTAL COLLIER...COASTAL MIAMI
  DADE...COASTAL PALM BEACH...FAR SOUTH MIAMI DADE...
  GLADES...HENDRY...INLAND BROWARD...INLAND COLLIER...INLAND MIAMI
  DADE...INLAND PALM BEACH...MAINLAND MONROE...METRO
  BROWARD...METRO MIAMI DADE AND METRO PALM BEACH.

* THROUGH MIDNIGHT

* DEEP TROPICAL MOISTURE WILL OVERSPREAD THE REGION AND REMAIN IN
  PLACE THROUGH THIS EVENING AS A TROUGH OF LOW PRESSURE MOVES
  ACROSS THE AREA. TOTAL RAINFALL AMOUNTS THROUGH LATE THIS
  EVENING WILL RANGE FROM 2 TO 4 INCHES WITH LOCALLY HIGHER
  AMOUNTS LIKELY. WHEN COMBINED WITH RECENT RAINFALL ACROSS MUCH
  OF THE AREA, THESE FORECAST AMOUNTS MAY RESULT IN FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
1 follow-up statement
942 
WGUS62 KMFL 020009
FFAMFL

FLOOD WATCH
NATIONAL WEATHER SERVICE MIAMI FL
809 PM EDT FRI JUN 1 2012

...FLOOD WATCH IS CANCELLED FOR ALL OF SOUTH FLORIDA...

FLZ063-066>075-168-172>174-020115-
/O.CAN.KMFL.FA.A.0004.000000T0000Z-120602T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
809 PM EDT FRI JUN 1 2012

...FLOOD WATCH IS CANCELLED...

THE HEAVIEST CONVECTION AHEAD OF AN UPPER LEVEL TROUGH HAS MOVED
EAST OF THE SOUTH FLORIDA PENINSULA THIS EVENING WHICH HAS GREATLY
DIMINISHED THE THREAT FOR FLOODING RAINFALL. THEREFORE...THE FLOOD
WATCH FOR SOUTH FLORIDA HAS BEEN CANCELLED. THERE HOWEVER WILL BE
SOME SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM THROUGH THE
NIGHT WHICH COULD PRODUCE A BRIEF HEAVY DOWNPOUR BUT ONLY SOME
MINOR URBAN STREET FLOODING IN POORLY DRAINED LOCATIONS IS EXPECTED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at Jun 1, 4:24 AM EDT, 25 minutes earlier.

Area forecast discussion, Jun 1, 4:24 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
424 AM EDT FRI JUN 1 2012

...FLOOD WATCH FOR ALL OF SOUTH FLORIDA THROUGH MIDNIGHT...
...A FEW STRONG THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

.DISCUSSION...A MID TO UPPER LEVEL TROUGH WILL STEADILY MOVE EASTWARD
TODAY WHILE GRADUALLY DEEPENING IN RESPONSE TO AT LEAST ONE
STRONG SHORTWAVE OVER THE GULF OF MEXICO. MEANWHILE, A SEPARATE
SHORTWAVE WILL TRAVEL FROM THE YUCATAN NORTHEAST INTO SOUTHWEST
FLORIDA BY THIS AFTERNOON. THE LATEST WATER VAPOR IMAGERY
CONTINUES TO SHOW CONSIDERABLE AMOUNTS OF MOISTURE, IN
ASSOCIATION WITH THESE FEATURES, OVER MUCH OF THE EASTERN GULF OF
MEXICO AND ACROSS THE FLORIDA PENINSULA. SOME EMBEDDED DEEP
CONVECTION ALSO EXTENDS FROM BROWARD COUNTY SOUTHWEST INTO THE
YUCATAN PENINSULA.

PRECIPITABLE WATERS HAVE INCREASED TO AT LEAST 2 INCHES ACROSS
MUCH OF THE REGION, ALTHOUGH A SUBTLE LAYER OF DRY AIR STILL
PERSISTS OVER THE FAR SOUTHEAST AND ADJACENT ATLANTIC WATERS.
BUT, AS SYNOPTIC AND LARGE SCALE FORCING INCREASE THIS MORNING
ALONG WITH VORTICITY ADVECTION AND SPEED CONVERGENCE IN THE LOWER
LEVELS, THE ENVIRONMENT WILL BECOME PRIMED FOR THE DEVELOPMENT OF
ADDITIONAL SHOWERS AND THUNDERSTORMS. DEEP SOUTHERLY FLOW AND
MOISTURE ADVECTION WILL ENHANCE ISENTROPIC LIFT, WHICH WILL
INCREASE BOTH THE COVERAGE AND INTENSITY OF PRECIPITATION. ALSO,
THE RIGHT REAR QUADRANT (80-90 KT) OF AN UPPER JET WILL LIE JUST
TO OUR NORTH ACROSS CENTRAL FLORIDA BY LATE MORNING, RESULTING IN
SIGNIFICANT DIFFLUENCE ALOFT. DEPENDING ON THE AMOUNT OF LOW AND
MID LEVEL INSTABILITY THAT CAN MATERIALIZE, A FEW STRONG
THUNDERSTORMS ARE ALSO POSSIBLE, ESPECIALLY BY LATE MORNING
THROUGH THIS EVENING. AN ISOLATED TORNADO ALSO CANNOT BE RULED
OUT. AREAL AVERAGE RAINFALL AMOUNTS THROUGH THIS EVENING WILL
RANGE FROM 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS QUITE
LIKELY. THE HEAVIEST AND MOST ORGANIZED RAINFALL WILL GRADUALLY
DIMINISH THIS EVENING, GENERALLY FROM NORTHWEST TO SOUTHEAST.

THE LATEST GUIDANCE SHOWS THE MID TO UPPER LEVEL TROUGH MOVING
INTO THE WESTERN ATLANTIC BY MIDDAY SATURDAY AS A DEEP LAYER
RIDGE BUILDS AND EXPANDS TO OUR SOUTHEAST. THIS SHOULD INDUCE
INCREASING AMOUNTS OF SUBSIDENCE, WITH A GRADUAL REDUCTION IN
PRECIPITATION CHANCES. IT SHOULD BE NOTED, HOWEVER, THAT SOME
GUIDANCE IS STILL A BIT SLOWER IN MOVING THE TROUGH TO THE EAST,
WHICH COULD RESULT IN LINGERING SHOWERS AND STORMS OVER AT LEAST
SOUTHEAST PORTIONS OF THE REGION THROUGH MUCH OF THE DAY
SATURDAY. BY SUNDAY, ONLY ISOLATED SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED, ESPECIALLY DURING THE AFTERNOON AND
EVENING, MAINLY IN RESPONSE TO SEA BREEZE DEVELOPMENT.

A LOW LEVEL RIDGE AXIS WILL ESTABLISH ITSELF OVER SOUTH FLORIDA
BY MONDAY AND REMAIN NEARLY STATIONARY THROUGH THURSDAY, WITH
TROUGHING OVER THE SOUTHEAST STATES. THIS WILL BRING AN EXTENDED
PERIOD OF MAINLY WEST TO SOUTHWESTERLY FLOW, WITH THE WARMEST
DAYTIME TEMPS OVER EASTERN AREAS. SUFFICIENT MOISTURE COMBINED
WITH DAILY SEA BREEZE FORMATION WILL BE ENOUGH TO RESULT IN
ISOLATED TO SCATTERED STORMS EACH AFTERNOON.

&&

.AVIATION...06Z ISSUANCE...SOUTHERLY FLOW AND MOISTURE TRANSPORT
FROM WESTERN CUBA TOWARD KEY WEST IN ADDITION TO A WEAK SFC
BOUNDARY AND 50 KNOT SUBTROPICAL JET IS LEADING TO A LINE OF
THUNDERSTORMS OVER MAINLAND MONROE AND THE ADJACENT GULF WATERS.
THIS ACTIVITY IS EXPECTED TO PUSH NORTHWARDS TOWARD KAPF OVER THE
NEXT SEVERAL HOURS...WITH PREVAILING MVFR CONDITIONS EXPECTED.
RAIN SHOULD CLEAR OUT ACROSS THE SOUTHEAST TAF SITES INCLUDING
MIA...TMB...OPF NORTHWARD TOWARDS KFLL OVER THE NEXT SEVERAL
HOURS AS THIS ACTIVITY LIFTS NORTHWARD. HOWEVER...LEFT VCSH IN
THE TAFS IN CASE A FEW SHOWERS DECIDE TO DEVELOP. MVFR CIGS HAVE
DEVELOPED ACROSS THE SOUTHEAST TAF SITES...AND IT IS POSSIBLE
THIS COULD PREVAIL THROUGH THE OVERNIGHT HOURS. AS A SHORTWAVE
TROUGH OVER THE CENTRAL GULF MOVES TOWARDS THE FLORIDA PENINSULA
THIS AFTERNOON...HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS ARE
POSSIBLE. GUIDANCE HAS PREVAILING IFR VIS AND MVFR CIGS FOR 4-8
HOURS ACROSS ALL TAF SITES. ATTM...KEPT PREVAILING MVFR CIGS AND
VIS...BUT IFR AND EVEN LIFR CONDITIONS ARE POSSIBLE IN HEAVY RAIN
AND/OR THUNDERSTORMS. MODEL GUIDANCE DIFFERS ON HOW QUICKLY THE
TROUGH WILL MOVE THROUGH FLORIDA AND HOW QUICKLY THE DEEPER
MOISTURE WILL GET PUSHED TO THE SOUTH AND EAST. SO IT IS POSSIBLE
THAT THE PREVAILING MVFR VIS/CIG COULD CONTINUE THROUGH THE END
OF THE TAF PERIOD...ESPECIALLY FOR THE SOUTHEAST TAF SITES.

&&

.MARINE...SOUTHERLY WINDS WILL INCREASE SLIGHTLY TODAY AND THEN
A BIT MORE BY SATURDAY AS A FRONTAL BOUNDARY APPROACHES FROM THE
NORTHWEST. SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED
THUNDERSTORMS WILL CONTINUE INTO SATURDAY, WHICH COULD LEAD TO
PERIODS WITH GUSTY WINDS AND CHOPPIER CONDITIONS. DRIER
CONDITIONS AND LIGHT WEST NORTHWEST WINDS ARE EXPECTED BY SUNDAY.

&&

.FIRE WEATHER...NO SIGNIFICANT CONCERNS AS CONSIDERABLE
MOISTURE WILL REMAIN IN PLACE OVER THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  71  88  74 / + 60 40 20
FORT LAUDERDALE  83  75  88  76 / + 60 40 20
MIAMI            84  75  89  76 / + 60 40 30
NAPLES           82  73  88  74 / + 60 30 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THIS EVENING FOR COASTAL BROWARD-COASTAL
     COLLIER-COASTAL MIAMI DADE-COASTAL PALM BEACH-FAR SOUTH
     MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-INLAND COLLIER-
     INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE-METRO
     BROWARD-METRO MIAMI DADE-METRO PALM BEACH.

AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...14/MJB
AVIATION/RADAR...84/AK
Hazardous weather outlook, May 31, 10:09 AM EDT, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1009 AM EDT THU MAY 31 2012

AMZ610-630-FLZ063-066>075-168-172>174-010000-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
1009 AM EDT THU MAY 31 2012

...A FEW STRONG STORMS POSSIBLE LAKE OKEECHOBEE AND PALM BEACH COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ALTHOUGH THE CLOUD COVER WILL LIMIT THE STRONG
THUNDERSTORM POTENTIAL ACROSS MUCH OF SOUTH FLORIDA, A FEW STORMS
COULD STILL BECOME STRONG MAINLY AROUND LAKE OKEECHOBEE AND PALM
BEACH COUNTY WHERE MORE HEATING COULD OCCUR.

WIND: THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 50 MPH TODAY MAINLY AROUND LAKE OKEECHOBEE AND
PALM BEACH COUNTY.

HAIL: THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL MAINLY AROUND LAKE OKEECHOBEE AND PALM BEACH COUNTY.

RIP CURRENTS: LIGHT TO MODERATE SOUTHERLY TO SOUTHWESTERLY WINDS
WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS ALONG THE GULF COAST
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEEP TROPICAL MOISTURE WILL CONTINUE TO SPREAD NORTHWARD INTO THE
REGION ON FRIDAY, WITH NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED
ACROSS SOUTH FLORIDA. HEAVY RAINFALL WILL BE POSSIBLE IN THE
HEAVIEST RAINS AND WITH THUNDERSTORMS, WITH A SLIGHT CHANCE OF
URBAN TYPE FLOODING IN POOR DRAINAGE AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ESPECIALLY AROUND LAKE
OKEECHOBEE AND PALM BEACH COUNTY ARE ENCOURAGED TO REPORT HIGH
WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 1, 2:11 AM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
211 AM EDT FRI JUN 1 2012

FLZ073-075-174-010700-
FAR SOUTH MIAMI-DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL MAINLAND
MONROE FL
211 AM EDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MIAMI-DADE COUNTY
  EAST CENTRAL MAINLAND MONROE COUNTY

* UNTIL 300 AM EDT

* AT 209 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES NORTHWEST OF PA-HAY OKEE OVERLOOK...AND
  MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  SHARK VALLEY OBS TOWER...
  FORTYMILE BEND...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES. THIS STORM IS SHOWING SIGNS OF ROTATION.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2583 8084 2562 8053 2538 8086 2550 8100
TIME...MOT...LOC 0610Z 225DEG 15KT 2550 8086

AK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:11 AM EDTSpecial Weather StatementMFLMonroe49 min
Jun 1, 2:42 AM EDTTornado WarningMFLMiami-Dade, Monroe25 min
Jun 1, 4:22 AM EDTSpecial Marine WarningMFL53 min
Jun 1, 7:24 AM EDTSpecial Marine WarningMFL81 min
Jun 1, 8:03 AM EDTSpecial Marine WarningMFL87 min
Jun 1, 8:39 AM EDTSpecial Marine WarningMFL96 min
Jun 1, 8:43 AM EDTSpecial Weather StatementMFLMonroe62 min
Jun 1, 9:22 AM EDTSpecial Marine WarningMFL38 min
Jun 1, 9:25 AM EDTTornado WarningMFLMonroe13 min
Jun 1, 10:11 AM EDTSpecial Marine WarningMFL94 min
Jun 1, 11:28 AM EDTSpecial Marine WarningMFL51 min
Jun 1, 2:15 PM EDTSpecial Marine WarningMFL60 min
Jun 1, 2:37 PM EDTSpecial Weather StatementMFLMonroe53 min
Jun 1, 3:38 PM EDTSpecial Weather StatementMFLMiami-Dade, Monroe52 min
Jun 1, 4:21 PM EDTSpecial Weather StatementMFLMiami-Dade54 min
Jun 1, 4:23 PM EDTSpecial Marine WarningMFL52 min
Jun 1, 4:25 PM EDTTornado WarningMFLMiami-Dade20 min
Jun 1, 4:50 PM EDTSpecial Marine WarningMFL55 min
Jun 1, 5:07 PM EDTSpecial Weather StatementMFLMiami-Dade38 min
Jun 1, 5:39 PM EDTSpecial Marine WarningMFL96 min
Jun 1, 5:51 PM EDTSpecial Weather StatementMFLBroward24 min

Nearby

Flood Watches in Florida, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.